Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 37, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 2020, 5:51 PM MDT for Fremont County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 5:51 PM MDT (23:51 UTC)
- Expired
- May 24, 2020, 6:15 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fremont County, CO
The radar
The Pueblo radar (KPUX), 86 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
272
WUUS55 KPUB 242351
SVRPUB
COC043-250015-
/O.NEW.KPUB.SV.W.0037.200524T2351Z-200525T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
551 PM MDT Sun May 24 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern Fremont County in central Colorado...
* Until 615 PM MDT.
* At 551 PM MDT, a severe thunderstorm was located near Florence, or
17 miles north of Junkins Burn Scar, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Florence, Canon City and Penrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10517 3836 10532 3854 10518 3844 10497
TIME...MOT...LOC 2351Z 217DEG 21KT 3837 10520
HAIL...1.00IN
WIND...60MPH
$$
RODRIGUEZ1 follow-up statement
947
WWUS55 KPUB 250005
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
605 PM MDT Sun May 24 2020
COC043-250015-
/O.CON.KPUB.SV.W.0037.000000T0000Z-200525T0015Z/
Fremont CO-
605 PM MDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHEASTERN FREMONT COUNTY...
At 605 PM MDT, a severe thunderstorm was located over Florence, or 20
miles north of Junkins Burn Scar, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Florence, Canon City and Penrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10517 3836 10532 3854 10518 3844 10497
TIME...MOT...LOC 0005Z 217DEG 22KT 3842 10513
HAIL...1.00IN
WIND...60MPH
$$
RODRIGUEZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:58 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 24, 2:58 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 258 PM MDT Sun May 24 2020 .SHORT TERM...(This evening through Monday) Issued at 255 PM MDT Sun May 24 2020 Upper trough swinging through Colorado this afternoon, with fairly widespread -shra/tsra over the central/ern mountains and I-25 corridor as of 2130z. Still a severe threat for the next few hrs along the NM border and east of I-25, where narrow axis of stronger (CAPE nr 1000 J/KG) has developed and low level wind shear looks sufficient for at least moderate/brief storm rotation. San Luis Valley and swrn mts unfortunately missing most activity, as best upper forcing remains slightly too far north, and will continue the Red Flag for the Valley into the evening. Most stronger convection congeals into some sort of MCS this evening, with activity slowly pushing into KS overnight, though at least isolated showers may linger over much of the area into Mon morning as upper trough is still overhead. By Monday afternoon, trough ends up near the KS border by afternoon, with only weak upward motion across the area. Still enough instability for at least weak convection over mainly the mountains as mid level lapse rates remain steep, though threat of heavy rainfall looks low. Could also see some precip over the far sern plains where instability persists, though severe threat will be well south of the region. Max temps cooler area- wide as precip/clouds/caa hold readings down. .LONG TERM...(Monday night through Sunday) Issued at 255 PM MDT Sun May 24 2020 Monday Night and Tuesday: Precipitation is expected to continue through the rest of Monday evening over the mountains as the low pressure center propagates overhead. Over the higher elevations, above 9kft,the precipitation will be snow. There won't be much of an impact from the snow, since the rates will be light. Subfreezing lows are anticipated over the San Luis Valley and over the northern portions of the upper Arkansas River Valley, but the rest of the region should remain above freezing. The plains will be in the 40s, Teller County will be in the low 30s, and the mountain valleys and mountains will be in the 20s and low 30s. During Tuesday afternoon the omega blocking pattern develops over the western United States. The omega block is a difficult pattern to move, so the weather over southern Colorado will be very similar to each other. First, Tuesday, it is expected to be dry over the region and temperatures will be in the 70s over all of the lower elevations. Teller County and Lake County will be in the 60s and the rest of the mountains will be in the 40s. Wedensday through Sunday: The low pressure center off of the coast of California will push further east, which will enable some Pacific moisture to reach the mountains and the diurnal surface flow over the plains will push Gulf of Mexico moisture towards the eastern plains. That pattern is expected Wednesday through Sunday and the result will be daily afternoon showers and thunderstorms over the mountains and over parts of the I-25 corridor. Temperatures will gradually warm up through the week and weekend, with temperatures making it to the 90s on Sunday over the plains and the 80s over the mountain valleys. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 255 PM MDT Sun May 24 2020 At KCOS and KPUB, sct to nmrs -shra/-tsra until at least 02z-04z, with periods of MVFR vis/cigs possible. Activity shifts east overnight, with mainly VFR cigs remaining into Mon morning. Winds will become nly at both sites this evening and overnight as a cold front surges back south through the area. On Monday, VFR with isolated tsra over the higher terrain west of both terminals. At KALS, sw winds gusting 25-30 kts this afternoon will persist into the evening, then diminish. Low risk of a -shra or weak -tsra over the higher terrain east of the San Luis Valley, though swly steering flow will tend to keep activity away from the terminal and won't include a mention at this point. VFR on Monday, with isolated tsra over the higher terrain surrounding the valley. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ224. && SHORT TERM...SKELLY LONG TERM...PETERSEN AVIATION...SKELLY
Hazardous weather outlook, May 24, 11:41 AM MDT, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1141 AM MDT Sun May 24 2020 COZ058>089-093>099-251745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1141 AM MDT Sun May 24 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible along and east of I-25 this afternoon and evening, with damaging winds over 60 mph and large hail up to golf ball size the main threats today. High terrain snows are expected later today and tonight. Accumulations are expected above 9,000 feet which may pose some hazardous travel over our eastern and central mountain passes. Critical fire weather conditions will develop across the San Luis Valley today. Gusty winds, low relative humidity, and dry vegetation will lead to conditions favorable for rapid fire growth and spread. Please avoid activities which could start wildfires. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered thunderstorms will be possible over southeast and south central Colorado Monday afternoon and evening. Isolated to scattered thunderstorms will be possible each afternoon and evening, mainly from about the I-25 corridor and westward. The main storm threats will be cloud-to-ground lightning and wind gusts up to 45 mph, although some stronger storms may produce small hail. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria will be possible across the eastern Colorado plains this afternoon and evening, and will be possible late this afternoon and tonight over the higher elevations of the central mountains, the Sangre de Cristo mountains and Pikes Peak. 10/28
In the hours before
Special weather statement, May 24, 3:43 PM MDT, 2 hours 8 minutes before
Special Weather Statement National Weather Service Pueblo CO 343 PM MDT Sun May 24 2020 COZ084-085-242230- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 343 PM MDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 430 PM MDT... At 342 PM MDT, Doppler radar was tracking a strong thunderstorm over Yoder, or 30 miles east of Colorado Springs, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Truckton, Yoder and Rush. LAT...LON 3862 10405 3869 10440 3900 10437 3905 10406 TIME...MOT...LOC 2142Z 285DEG 12KT 3881 10425 KTS
Special weather statement, May 24, 3:44 PM MDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Pueblo CO 344 PM MDT Sun May 24 2020 COZ086-089-093-242215- Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO- La Junta Vicinity/Otero County CO- 344 PM MDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO...SOUTHWESTERN CROWLEY AND EAST CENTRAL PUEBLO COUNTIES UNTIL 415 PM MDT... At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Boone, or 24 miles southeast of Pueblo, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fowler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3802 10426 3812 10433 3830 10408 3807 10392 TIME...MOT...LOC 2144Z 242DEG 12KT 3810 10423 29
Special weather statement, May 24, 4:00 PM MDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Pueblo CO 400 PM MDT Sun May 24 2020 COZ094-099-242230- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 400 PM MDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 430 PM MDT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near Kim, or 39 miles northeast of Des Moines, moving northeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kim. LAT...LON 3713 10349 3729 10359 3749 10323 3718 10302 TIME...MOT...LOC 2200Z 244DEG 23KT 3724 10346 29
Special weather statement, May 24, 4:37 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
437 PM MDT Sun May 24 2020
COZ089-093-242315-
Crowley County CO-La Junta Vicinity/Otero County CO-
437 PM MDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN
KIOWA AND SOUTHEASTERN CROWLEY COUNTIES UNTIL 515 PM MDT...
At 436 PM MDT, Doppler radar was tracking a strong thunderstorm near
Swink, or 9 miles west of La Junta, moving north at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
La Junta, North La Junta, Rocky Ford, Ordway, Swink, Sugar City,
Cheraw and Crowley.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3790 10385 3832 10386 3829 10350 3826 10350
3827 10340 3816 10340 3783 10357
TIME...MOT...LOC 2236Z 189DEG 26KT 3795 10371
KTSSpecial weather statement, May 24, 5:25 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Pueblo CO 525 PM MDT Sun May 24 2020 COZ076>079-083-250015- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Northwestern Fremont County Above 8500Ft CO- 525 PM MDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT AND NORTHEASTERN CUSTER COUNTIES UNTIL 615 PM MDT... At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Royal Gorge, or 20 miles northwest of Junkins Burn Scar, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Royal Gorge and Canon City. LAT...LON 3825 10530 3835 10549 3860 10537 3847 10506 TIME...MOT...LOC 2325Z 207DEG 19KT 3836 10537 RODRIGUEZ
Special weather statement, May 24, 5:35 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Pueblo CO 535 PM MDT Sun May 24 2020 COZ099-250000- Springfield Vicinity/Baca County CO- 535 PM MDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL 600 PM MDT... At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles north of Kenton, or 27 miles southwest of Springfield, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Baca County. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3703 10306 3718 10306 3717 10274 3701 10275 TIME...MOT...LOC 2335Z 264DEG 17KT 3713 10298 29
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:23 AM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 17 hr |
| May 24, 1:24 PM MDT | Special Weather Statement | PUB | Chaffee | 36 min |
| May 24, 1:35 PM MDT | Special Weather Statement | PUB | Huerfano | 40 min |
| May 24, 1:59 PM MDT | Special Weather Statement | PUB | Huerfano | 31 min |
| May 24, 2:29 PM MDT | Special Weather Statement | PUB | Pueblo | 31 min |
| May 24, 2:38 PM MDT | Special Weather Statement | PUB | Pueblo | 22 min |
| May 24, 2:53 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 37 min |
| May 24, 2:54 PM MDT | Special Weather Statement | PUB | Las Animas | 36 min |
| May 24, 3:07 PM MDT | Special Weather Statement | PUB | Fremont | 23 min |
| May 24, 3:10 PM MDT | Special Weather Statement | PUB | El Paso | 50 min |
| May 24, 3:18 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 27 min |
| May 24, 3:20 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 25 min |
| May 24, 3:30 PM MDT | Special Weather Statement | PUB | Las Animas | 30 min |
| May 24, 3:42 PM MDT | Special Weather Statement | PUB | Otero | 33 min |
| May 24, 3:43 PM MDT | Special Weather Statement | PUB | El Paso | 47 min |
| May 24, 3:44 PM MDT | Special Weather Statement | PUB | Pueblo | 31 min |
| May 24, 4:00 PM MDT | Special Weather Statement | PUB | 30 min | |
| May 24, 4:18 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 27 min |
| May 24, 4:37 PM MDT | Special Weather Statement | PUB | Crowley, Otero | 38 min |
| May 24, 4:43 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 32 min |
| May 24, 5:16 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 29 min |
| May 24, 5:25 PM MDT | Special Weather Statement | PUB | Fremont | 50 min |
| May 24, 5:35 PM MDT | Special Weather Statement | PUB | Baca | 25 min |
| May 24, 5:44 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.